| Catalog Number |
314.075 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Patient Involvement (2645)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Additional narrative: there is no patient involvement.It is unknown when device broke.Lot number is unknown.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter email address is unavailable.(b)(4).Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on an unknown date, the shaft of the hexagonal screwdriver was found broken and the bending/cutting pliers were discovered to be bent.There were no patient or procedure involvement reported.This report is for a hexagonal screwdriver 2.5mm with ergonomic handle.This is report 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Lot number is now known.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual inspection under 50x magnification (5x loupe in addition to illuminated 10x lens) on 14sep2018 at customer quality revealed that the lot# etch on the handle is 4816784, rather than the previously suggested lot# of 4816734.Device history record (dhr) review: device history record (dhr) review for part#314.075 lot#4816784 , manufacturing location: synthes brandywine , manufacturing date: 20.July.2004.No nonconformance records (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Background: it was reported that on an unknown date, the shaft of the hexagonal screwdriver was found broken and the bending/cutting pliers were discovered to be bent.There were no patient and procedure involvement reported.Investigation flow: damage: visual (appearance not as expected).Visual inspection: visual inspection of the returned device performed at customer quality (cq) identified a cracked handle, and a twisted distal hexagonal tip.The reported condition of a broken shaft was not confirmed.The handle has a crack at the location where it is secured to the shaft with a dowel pin.No handle fragments appear missing.The shaft of the device is not broken, which does not agree with the reported condition.However the distal hexagonal tip is twisted in the direction or resistance encountered during attempted screw insertion.The length of the twisted hexagonal tip on the returned screwdriver measured 2.77mm at cq (calipers ca592) which is within specification of 2.74mm +0.05/-0.00mm per screwdriver shaft component design drawing which confirms that it is not broken.Visual inspection under 50x magnification (5x loupe in addition to illuminated 10x lens) on 14sep2018 at cq revealed that the lot# etch on the handle is actually 4816784, rather than the previously suggested lot# of 4816734.Document/specification review: the returned device was manufactured in july 2004 and is over 14 years old.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The following design drawings were reviewed during this investigation.Small hexagonal screwdriver with ergonomic handle assembly design drawing.Screwdriver shaft component design drawing.Phenolic handle component design drawing.The small hexagonal screwdriver with ergonomic handle (part# 314.075) is a reusable.Instrument available for use in the modular foot system.No product design issues or discrepancies were observed.Dimensional inspection: the diameter of the returned screwdriver's handle at the location of the crack measured ø26.93mm at cq (calipers ca592) which is within specification of ø26.5+/-0.5mm per phenolic handle component design drawing.The flat to flat width of the twisted hexagonal tip on the returned screwdriver measured 2.50mm at cq (calipers ca592) which is within specification of 2.50mm -0.006/-0.020mm per screwdriver shaft component design drawing.The point to point width of the twisted hexagonal tip on the returned screwdriver measured 2.81mm at cq (calipers ca592) which is within specification of 2.83mm +0.0/-0.04mm per screwdriver shaft component design drawing.The length of the twisted hexagonal tip on the returned screwdriver measured 2.77mm at cq (calipers ca592) which is within specification of 2.74mm +0.05/-0.00mm per screwdriver shaft component design drawing which confirms that it is not broken.Conclusion: a definitive root cause for the handle cracking and the distal hexagonal tip twisting on the returned 14 year old screwdriver could not be determined based on the provided information.The most likely cause is application of excessive torque during screw insertion based on the direction of the twist.This complaint is confirmed for twisted tip and cracked handle but not confirmed for the reported condition of a broken shaft.No product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.